Florida, 2010Heat and Lightning Strike in Florida, September 11 to 12, 2010
September 11 to 12, 2010 · NWS TBW · 2 events in 2 counties and zones
A very warm and moist airmass in place across the area allowed for heat indices to reach 100 to 105 degrees and an afternoon seabreeze to develop each day. Scattered thunderstorms developed each afternoon along the boundary and a girl was injured by lightning in one storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very warm and moist airmass in place across the area allowed for heat indices to reach 100 to 105 degrees and an afternoon seabreeze to develop each day. Scattered thunderstorms developed each afternoon along the boundary and a girl was injured by lightning in one storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 11, 12:47 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Sep 11, 12:47 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
147 PM EDT SAT SEP 11 2010
.SHORT TERM (TONIGHT - MONDAY)...
LITTLE CHANGES IN THE FORECAST PHILOSOPHY FOR THE SHORT TERM. BROAD
MID LVL HIGH PRESSURE ACROSS THE GULF REGION AND A SFC RIDGE OVER
CENTRAL FL WILL REMAIN IN PLACE UNTIL EARLY NEXT WEEK KEEPING
CURRENT REGIME OF LIGHT WINDS AND WARM/HUMID CONDITIONS. GFS/NAM ARE
IN GOOD AGREEMENT KEEPING DEEP HIGH PRESSURE WELL IN CONTROL OF THE
AREA THROUGH MONDAY. PWATS SEEM TO REMAIN HIGH ENOUGH FOR SUPPORTING
SOME SHOWERS AND THUNDERSTORM EACH AFTERNOON WITH THE RETURN OF THE
SEA BREEZES...BUT GUIDANCE GRADUALLY BRINGS DRY AIR ADVECTION ACROSS
THE NORTHERN HALF OF THE STATE TODAY AND MONDAY WITH POPS DECREASING
INTO THE 20-30 PERCENT RANGE. H5 TEMPS ALSO REMAIN WARM...AROUND
-5C. BEST CHANCES FOR RAIN WILL BE SOUTH OF THE TAMPA BAY AREA WHERE
MORE MOISTURE RESIDES.
AFTERNOON TEMPS WILL REACH THE MID 90S INLAND AND REMAIN AROUND 90
AROUND THE COAST EACH DAY. MORNING LOWS ALSO REMAIN WARM IN THE MID
TO UPPER 70S...OR EVEN 80 ALONG COASTAL LOCATIONS.
.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
ON MONDAY NIGHT...DRIER AIR BEGINS TO SHIFT IN OVER NORTHERN
PORTIONS OF THE AREA...USHERING IN A MARKED CHANGE IN WEATHER FOR
MOST OF THE LONG TERM PERIOD. BELIEVE TUESDAY WILL SEE THE FIRST DAY
WITH NO REAL POPS TO SPEAK OF NORTH OF THE TAMPA BAY AREA. ALSO WILL
SEE TEMPS DOWN TO AROUND NORMAL FOR THIS TIME OF YEAR RATHER THAN
SEVERAL DEGREES ABOVE CLIMO...FOR THE FIRST TIME IN QUITE A WHILE.
THIS TREND CONTINUES THROUGH THURSDAY AS A LARGE AREA OF HIGH
PRESSURE REMAINS OVER THE GULF WATERS.
TOWARDS THE END OF THE WEEK...MODEL SOLUTIONS DIVERGE. THE ECMWF
DEPICTS A SLOW MOVING TROPICAL SYSTEM NEAR THE YUCATAN BY THURSDAY
NIGHT...HEADING INTO MEXICO NEXT WEEKEND. IT ALSO BRINGS A TROUGH
THROUGH THE GREAT LAKES AND TOWARDS THE EAST COAST ON FRIDAY. THE
GFS...ON THE OTHER HAND...KEEPS THE TROPICAL SYSTEM (AND ANY
ASSOCIATED MOISTURE) WELL SOUTH OF OUR AREA AND DELAYS THE TROUGH
MOVING TO THE COAST UNTIL SATURDAY. THE GFS IS THEREFORE
SIGNIFICANTLY DRIER FOR THE FRIDAY/SATURDAY TIME FRAME COMPARED TO
THE ECMWF...AND HAVE DECIDED TO CONTINUE THE TREND OF PREVIOUS
FORECASTS AND STICK WITH JUST 20-30% POPS FOR FRIDAY THROUGH THE
WEEKEND. WILL ALSO CONTINUE TEMPS AROUND NORMAL.
&&
.AVIATION...
CLOUDS BEGINNING TO DEVELOP AROUND THE TAF SITES AS THE WEST COAST
SEABREEZE SHIFTS INLAND. WITH SLIGHTLY DRIER AIR TODAY OVER AREAS
ESPECIALLY NORTH OF SRQ...HAVE LEFT OUT ANY MENTION OF PRECIP FOR
TPA...PIE AND SRQ BUT DO INDICATE SOME BUILDING CLOUDS THIS
AFTERNOON/EVENING WITH A CB REMARKS. HAVE INCLUDED VCTS FOR FMY AND
RSW WHERE TSRA IS MORE LIKELY. SKIES CLEAR AFTER SUNSET AND WINDS
ARE LIGHT OVERNIGHT.
&&
.MARINE...AFTERNOON SEA BREEZES WILL RETURN EACH AFTERNOON UNTIL
MONDAY WHEN THE HIGH PRESSURE SYSTEM TO THE NORTH OF THE WATERS
INTENSIFIES AND BRINGS INCREASING EASTERLY FLOW. THIS WILL ALLOW FOR
THUNDERSTORM ACTIVITY TO DEVELOP CLOSER TO THE FL WEST COAST BY MID
WEEK. BUT IN GENERAL...EXPECT WINDS AND SEAS REMAINING BELOW
HIGHLIGHT CRITERIA THROUGH THE FORECAST PERIOD. ONLY EXCEPTION WILL
BE IN THE VICINITY OF ANY THUNDERSTORM THAT MAY FORM.
&&
.FIRE WEATHER...DESPITE THAT THERE IS NO ANTICIPATION OF FIRE
WEATHER ISSUES...A DRYING TREND WILL BEGIN THIS AFTERNOON AND THE
SITUATION WILL BE CLOSELY MONITORED AS THE DRIER AIRMASS FILTERS
INTO NORTHERN FL. RELATIVE HUMIDITY LEVELS SHOULD REMAIN HIGH ENOUGH
TO PREVENT ANY DURATIONS OF CRITICAL VALUES.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 92 77 92 / 20 20 20 30
FMY 76 93 76 94 / 20 30 20 30
GIF 75 94 75 94 / 10 30 10 30
SRQ 76 92 76 93 / 20 20 20 30
BKV 72 93 72 94 / 10 30 20 20
SPG 81 91 81 92 / 20 20 20 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...22/REYNES
LONG TERM/AVIATION...23/MCNATT
Hazardous weather outlook, Sep 11, 4:22 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
522 AM EDT SAT SEP 11 2010
FLZ039-042-043-048>052-055>057-060>062-065-112100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
522 AM EDT SAT SEP 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
AFTERNOON SEA BREEZES WILL ONCE AGAIN BE THE FOCUS FOR SCATTERED
SHOWERS AND THUNDERSTORMS TODAY. THE STORMS SHOULD BE MAINLY OVER
THE INTERIOR AND WILL BE ACCOMPANIED BY LOCALLY HEAVY RAIN...GUSTY
WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. SEVERE THUNDERSTORMS
ARE NOT EXPECTED TODAY.
...EXCESSIVE HEAT IMPACT...
TEMPERATURES WILL CLIMB TO NEAR 90 DEGREES ALONG THE COAST AND
INTO THE MIDDLE 90S INLAND THIS AFTERNOON. THIS COMBINED WITH
DEW POINTS IN THE 70S WILL RESULT IN HEAT INDICES BETWEEN 100 AND
105 DEGREES TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
...THUNDERSTORM IMPACT...
DRIER AIR IN THE MID-LEVELS OF THE ATMOSPHERE WILL BE FILTERING
INTO THE REGION FROM THE NORTH NEXT WEEK. RAIN CHANCES WILL
DECREASE A BIT EACH DAY SUNDAY THROUGH THURSDAY...WITH THE BEST
CHANCES FOR AFTERNOON STORMS OVER LEE AND CHARLOTTE COUNTIES.
MOISTURE WILL BEGIN TO RETURN ON FRIDAY WITH INCREASING CHANCES
FOR THUNDERSTORMS ONCE AGAIN. NO SEVERE STORMS ARE EXPECTED
THROUGH FRIDAY.
...EXCESSIVE HEAT IMPACT...
HOT AND HUMID CONDITIONS WILL CONTINUE SUNDAY THROUGH TUESDAY
THEN DRIER AIR WILL BRING LOWER DEW POINTS RESULTING IN LOWER
HEAT INDICES WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
JILLSON
Lightning, Citrus
- When
- September 11, 2:30 PM EST
- Where
- Citrus County, 3.41 mi ESE of Lecanto
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 28.859, -82.455
A 15-year-old girl was inside a residence on Easy Street in Lecanto, using a hair appliance, when she was injured by a lightning strike. She was transported to the hospital in stable condition.
Heat, Hillsborough
- When
- September 12, 11:00 AM EST to 12:45 PM EST
- Where
- Hillsborough forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 3-year-old girl was mistakenly left in a sport utility vehicle for around an hour and 45 minutes, and died in the heat, while three of the girl's cousins attended a church service on North 9th Street in Tampa. Temperatures during the time the girl was in the vehicle were in the upper 80s, with dew point temperatures around 75 degrees, making heat index values around 99 degrees.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, September 11, 20102 injured · $400,000 · 1 event
- Flash Flood and Damaging Winds in Tennessee, September 11, 2010$150,000 · 55 kt wind · 16 events
- Damaging Winds in Tennessee, September 11, 2010$60,000 · 55 kt wind · 4 events
- Flash Flooding and Flooding in Kentucky, September 11, 2010$20,000 · 55 kt wind · 14 events
- Damaging Wind in Texas, September 11, 2010$25,000 · 55 kt wind · 1 event
- Damaging Winds in Kentucky, September 11, 201052 kt wind · 6 events
- Frost and Freeze in Oregon, September 11, 20103 events
- Hail and Damaging Winds in Georgia, September 11, 2010$4,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Georgia, September 11 to 12, 2010$10,000 · 56 kt wind · 2 events
- Damaging Wind in South Carolina, September 11, 2010$500 · 50 kt wind · 1 event
- Damaging Wind in Alabama, September 11, 201052 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260163, 260164.